Texas, 2020

Drought in Texas, December 1 to 31, 2020

December 1 to 31, 2020 · NWS EPZ · 7 events in 7 counties and zones

Little to no precipitation in the month of December lead to some areas of exceptional drought to move into eastern Hudspeth County. The remainder of far west Texas remained in severe to extreme drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Little to no precipitation in the month of December lead to some areas of exceptional drought to move into eastern Hudspeth County. The remainder of far west Texas remained in severe to extreme drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 30, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1043 PM MST Mon Nov 30 2020

.AVIATION...06Z TAF CYCLE
Dry northwest flow aloft will result in VFR conditions through the
period. Winds will be light and variable early in the period,
becoming W to NW 5-10 KTS after 17Z. Then a cold front will
increase winds after 03Z, becoming N to NE at 15-25 KTS mainly
along and east of the Rio Grande. Skies will be FEW- SCT250.

&&
Fausett

.PREV DISCUSSION...138 PM MST Mon Nov 30 2020...

.SYNOPSIS...
Mild, relatively speaking, weather lovers should enjoy Tuesday,
which will be near 60 degrees, because a cold airmass plunges into
the Borderland come mid to late week. Temperatures Thursday and
Friday will likely not reach 50 degrees across the region. Light
snow possible western areas Friday, then highly uncertain
precipitation chances this weekend, ranging from nothing to modest
amounts. Stay tuned.

&&

.DISCUSSION...
.SHORT TERM...
A slightly cooler airmass is in place today thanks to the cold front
that pushed through the Borderland yesterday afternoon/evening. It
brought with it some breezy to gusty west slope winds overnight. The
tight surface pressure gradient overnight has relaxed enough already
today to see only an occasional breeze across the Borderland this
afternoon. The exception is Hidalgo and Southern Grant county where
it's still windy; gusts to 30-35 have been common along the
Lordsburg Playa. Wind will continue to gradually decrease this
afternoon, becoming calm tonight. The overall wind direction will be
terrain driven. A shortwave in the NW upper level flow will bring in
some high clouds tonight, which may deter some radiational cooling.
Regardless, lows will drop below freezing area-wide.

Tomorrow, an amplified ridge sets up over NW Canada, with a trough
dropping south into northern New Mexico by the end of this short-
term forecast period. Despite height falls through the day, the
westerly surface wind and ridge amplification should allow high
temperatures to increase to right at, or just below, seasonal
average (highs in the lower 50s/upper 60s in the lowlands). Enjoy
it while you can... much cooler weather is on the way. &&

.LONG TERM...
Interesting long term pattern shaping up. Strong positive PNA
pattern continues early December. At the same time, neutral to
trending negative AO/NAO pattern(s) develop(s). As a result?
Substantial blocking and high amplitude pattern will activate
across North America, with anomalously high heights across much
of northern to northwestern Canada, and south or in the vicinity
of Greenland. Upper low will be trapped under this pattern,
pushing south into the Borderland, or to the southwest, come late
week into the weekend, where a threat for modest precipitation
lies.

Firstly though, we'll have to deal with a cold, arctic airmass,
plunging into the Desert. High temperatures will likely fall short
of 50 degrees come Thursday and Friday, with cold overnight low
temperatures. Winds Wednesday night into Thursday will be brisk at
times, likely leading to some chilly windchills as well.

Where things get a little messy is Friday and beyond into the
weekend. ECMWF continues to suggest, along with EPS, a very strong
deepening upper low sitting just to the west/southwest of EPZ CWA.
Strong moisture advection and hence mod to hvy precip overspreads
the area, especially western regions, which will be closer to
upper low. GFS, GEFS, CMC, and GEPS suggest a less amplified
upper low overall with much less precip, and perhaps none at all.
So this will certainly be watched, but leaning towards rain/snow
showers Friday through the weekend, but timing, strength, and
evolution of upper low will be everything. For instance, GFS has
the aforementioned upper low phasing and moving east with another
piece of energy, which is a catalyst for a tremendous slug of
moisture NEXT Tuesday... Thinking at least a light precip
possibility will be in the cards, timing is uncertain, however.

Whether or not this precip threat does establish temperatures
through this period (next weekend into early next week) will be
somewhere near to slightly below normal for this time of year.

&&

.FIRE WEATHER...
The weather pattern over the next several days will promote dry
conditions and cooler overall temperatures. Aside from Tuesday,
which will warm to near normal (min RH 12-18 percent; light wind),
the cooler temperatures will cause Min RH to stay above 20
percent. A strong cold front will slide through with breezy winds
Tuesday evening, promoting cooler temperatures through the end of
the week. Temperatures on Thursday and Friday will be 10-20
degrees below normal. Vent rates will generally be poor to fair,
with the exception of fair to good in spots on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 29  61  31  52 /   0   0   0   0
Sierra Blanca           27  59  27  49 /   0   0   0   0
Las Cruces              24  60  24  50 /   0   0   0   0
Alamogordo              24  59  24  49 /   0   0   0   0
Cloudcroft              18  39  14  29 /   0   0   0   0
Truth or Consequences   27  59  27  50 /   0   0   0   0
Silver City             28  56  27  47 /   0   0   0   0
Deming                  20  63  23  51 /   0   0   0   0
Lordsburg               21  60  23  53 /   0   0   0   0
West El Paso Metro      33  60  33  52 /   0   0   0   0
Dell City               21  62  24  50 /   0   0   0   0
Fort Hancock            27  67  27  56 /   0   0   0   0
Loma Linda              30  54  29  45 /   0   0   0   0
Fabens                  27  62  29  53 /   0   0   0   0
Santa Teresa            25  59  27  50 /   0   0   0   0
White Sands HQ          31  59  31  50 /   0   0   0   0
Jornada Range           25  58  18  48 /   0   0   0   0
Hatch                   21  61  23  50 /   0   0   0   0
Columbus                26  63  27  51 /   0   0   0   0
Orogrande               26  57  26  49 /   0   0   0   0
Mayhill                 24  54  19  41 /   0   0   0   0
Mescalero               19  49  16  39 /   0   0   0   0
Timberon                19  49  16  37 /   0   0   0   0
Winston                 16  57  15  46 /   0   0   0   0
Hillsboro               22  62  21  50 /   0   0   0   0
Spaceport               24  59  24  48 /   0   0   0   0
Lake Roberts            21  59  19  49 /   0   0   0   0
Hurley                  21  59  20  48 /   0   0   0   0
Cliff                   24  63  19  54 /   0   0   0   0
Mule Creek              26  58  20  50 /   0   0   0   0
Faywood                 24  61  24  48 /   0   0   0   0
Animas                  21  64  24  56 /   0   0   0   0
Hachita                 19  62  21  53 /   0   0   0   0
Antelope Wells          23  65  24  56 /   0   0   0   0
Cloverdale              27  60  29  53 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01-Fausett/99/99
Hazardous weather outlook, Nov 30, 5:30 AM MST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
530 AM MST Mon Nov 30 2020

NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
530 AM MST Mon Nov 30 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Gusty winds along the western mountain slopes will start to
diminish after sunrise and become light throughout the day.
Hidalgo County will continue to see wind gusts to 25 to 35 mph
until about mid day before gradually decreasing through sunset.
Some patchy blowing dust will be possible with these stronger wind
gusts. They will also be capable of blowing around loose
unsecured objects. High temperatures will be 8 to 10 degrees
cooler today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low temperatures will drop below freezing for most locations each
night. It is important to remember to protect your pets, plants,
and pipes every night from these frigid temperatures. A backdoor
cold front will push through Tuesday night briefly creating
spotty breezy winds, followed by an upper level storm system
swinging through the area late in the week. As of now, this
system looks to usher much colder air into the Borderland.
There still appears to be no real chance for precipitation
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Pegram

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The zone started the month in Severe(D2) drought but during the month transitioned to Extreme(D3) drought.

Drought, Eastern/Central El Paso County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone started in Severe(D2) drought and moved into Extreme(D3) drought during the month of December. The El Paso Airport reported only 0.02 inches of precipitation which was 0.76 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone through December.

Drought, Salt Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The month started with Extreme(D3) drought over the east and Severe(D2) over the west. By the end of the month, the eastern half of the zone was put into Exceptional(D4) drought and Extreme(D3) drought over the west.

Drought, Southern Hudspeth Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern half of the zone started in Extreme(D3) drought with Severe(D2) drought over the west. By the end of December, the eastern half was in Exceptional(D4) drought and Extreme(D3) drought over the west.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued through the month of December for the entire zone.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern half of the zone started the month in Extreme(D3) drought with the western half in Severe(D2) drought. By the end of December, the east was in Exceptional(D4) drought and the west in Extreme(D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927696, 927697, 927698, 927699, 927700, 927701, 927702.